Change search
CiteExportLink to record
Permanent link

Direct link
Cite
Citation style
  • apa
  • harvard1
  • ieee
  • modern-language-association-8th-edition
  • vancouver
  • Other style
More styles
Language
  • de-DE
  • en-GB
  • en-US
  • fi-FI
  • nn-NO
  • nn-NB
  • sv-SE
  • Other locale
More languages
Output format
  • html
  • text
  • asciidoc
  • rtf
The limit of discounted utilitarianism
Luleå University of Technology, Department of Engineering Sciences and Mathematics, Mathematical Science.ORCID iD: 0000-0001-7656-7271
Department of Economics, Stockholm School of Economics.
2018 (English)In: Theoretical Economics, ISSN 1933-6837, E-ISSN 1555-7561, Vol. 13, no 1, p. 19-37Article in journal (Refereed) Published
Abstract [en]

This paper presents an infinite-horizon version of intergenerational utilitarianism. By studying discounted utilitarianism as the discount factor tends to one, we obtain a new welfare criterion: limit-discounted utilitarianism (LDU). We show that LDU meets the standard assumptions of efficiency, equity, and interpersonal comparability, but allows us to compare more pairs of utility streams than commonly-used utilitarian criteria, including the overtaking criterion and the catching-up criterion. We also introduce a principle of compensation for postponements of utility streams and use it to characterize the LDU criterion on a restricted domain.

Place, publisher, year, edition, pages
John Wiley & Sons, 2018. Vol. 13, no 1, p. 19-37
National Category
Probability Theory and Statistics
Research subject
Matemathical Statistics
Identifiers
URN: urn:nbn:se:ltu:diva-62081DOI: 10.3982/TE1836ISI: 000423829200004Scopus ID: 2-s2.0-85041595302OAI: oai:DiVA.org:ltu-62081DiVA, id: diva2:1075450
Note

Validerad;2018;Nivå 2;2018-02-02 (andbra)

Available from: 2017-02-20 Created: 2017-02-20 Last updated: 2018-02-19Bibliographically approved

Open Access in DiVA

No full text in DiVA

Other links

Publisher's full textScopushttps://econtheory.org/ojs/index.php/te/article/view/20180019

Authority records BETA

Jonsson, Adam

Search in DiVA

By author/editor
Jonsson, Adam
By organisation
Mathematical Science
In the same journal
Theoretical Economics
Probability Theory and Statistics

Search outside of DiVA

GoogleGoogle Scholar

doi
urn-nbn

Altmetric score

doi
urn-nbn
Total: 702 hits
CiteExportLink to record
Permanent link

Direct link
Cite
Citation style
  • apa
  • harvard1
  • ieee
  • modern-language-association-8th-edition
  • vancouver
  • Other style
More styles
Language
  • de-DE
  • en-GB
  • en-US
  • fi-FI
  • nn-NO
  • nn-NB
  • sv-SE
  • Other locale
More languages
Output format
  • html
  • text
  • asciidoc
  • rtf